Thunderstorm Wind, Grand
- When
- April 8, 1:55 PM MST
- Where
- Grand County, 11 mi NNE of Kremmling
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.217, -106.300
A mixture of a strong gradient wind, coupled with thunderstorm outflow winds, swept across parts of North-Central and Northeast Colorado during the afternoon. The strong wind downed power lines and knocked out electricity to approximately 19,000 customers on the east side of the Denver area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A mixture of a strong gradient wind, coupled with thunderstorm outflow winds, swept across parts of North-Central and Northeast Colorado during the afternoon. The strong wind downed power lines and knocked out electricity to approximately 19,000 customers on the east side of the Denver area. Peak wind reports from around the region included: 70 mph (61 kts) in Greeley, 68 mph (59 kts) in Longmont, 67 mph (58 kts), 12 miles northeast of Kiowa, 64 mph (56 kts), at Cheesman and 4 miles northwest of Masonville, 61 mph (53 kts), 3 miles northeast of Castle Rock and 11 miles north-northeast of Kremmling, 60 mph (52 kts) at Limon and 59 mph (51 kts) at Centenniel Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 8, 2:30 AM MST, 11 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 AM MDT FRI APR 8 2005 .SHORT TERM...FAST SHARP TROUGH MOVING ACROSS THE AREA BY TONIGHT. WINDS SOUTH 20 KT AHEAD OF THE TROUGH GOING TO WEST...WITH 30-40KT IN THE MID LEVELS. GFS IS A LITTLE SLOWER THAN NAM...PREFER NAM WITH THE TROUGH AXIS NEAR DENVER AT 00Z. NOT MUCH LOW LEVEL MOISTURE BUT COOLING MAKES IT UNSTABLE ALONG/BEHIND THE TROUGH. EVEN WITH AN ELY COMPONENT TO THE LOW LEVEL WINDS ON THE PLAINS...NOT MUCH MOISTURE AROUND TO BRING IN. SO CONVECTION MAINLY IN THE MOUNTAINS THIS AFTERNOON...AND VIRGA OR LIGHT SHOWERS ON THE PLAINS THIS EVENING. UNSTABLE ENOUGH FOR ISOLATED THUNDER BUT PROBABLY MARGINAL ENOUGH FOR LOW COVERAGE. IN THE MOUNTAINS WEST TO SOUTHWEST WINDS CONTINUE WITH PLENTY OF INSTABILITY THIS EVENING SO A QUICK SHOT OF OROGRAPHIC/CONVECTIVE SNOWFALL. GRADIENTS FLATTEN QUICKLY LATER TONIGHT AS THE NEXT WAVE DEEPENS TO THE WEST. EXPECT A SHARP DECREASE IN BOTH WIND AND SHOWERS/CLOUDS LATE TONIGHT. ADJUSTED TEMPS DOWNWARD TODAY/UPWARD TONIGHT ONLY SLIGHTLY FOR CLOUD COVER AND WIND...ALL CLOSE TO CURRENT GUIDANCE. .LONG TERM...MODELS HAVE SHORT TERM UPPER RIDGING OVER THE FORECAST AREA BETWEEN TROUGHS EARLY ON SATURDAY. BY 06Z SATURDAY NIGHT BOTH THE ETA/GFS HAVE THE UPPER CLOSED LOW OVER THE FOUR CORNERS...THEN BOTH SHOW IT OVER THE TEXAS/OKLAHOMA PANHANDLES AT 00Z SUNDAY AFTERNOON. THIS APPEARS SIMILAR TO THE PREVIOUS 00Z RUNS ACCORDING TO LAST NIGHT DISCUSSION. SO CONSISTENCY SEEMS GOOD. HOWEVER... THE CURRENT GFS KEEPS THE UPPER LOW HANGING AROUND WESTERN/CENTRAL KANSAS/NEBRASKA THROUGH 06Z TUESDAY MORNING. YESTERDAYS HAD IT SCOOTING EASTWARD. OF SOME CONCERN...BOTH THE ETA AND GFS HAVE A ANOTHER CLOSED LOW OVER THE DAKOTAS/MONTANA AREA FROM 00Z SATURDAY AFTERNOON THROUGH SUNDAY 00Z AFTERNOON. THIS WILL LIKELY EFFECT THE SYNOPTIC SCALE ENERGY WE RECEIVE OVERALL FROM THE ENTIRE TROUGH AS WELL AS THE LOCATION OF THE LOW LEVEL CYCLONE AND ASSOCIATED WIND FIELDS. THE CURRENT MODELS HAVE THE SURFACE CYCLONE DEVELOPING OVER SOUTHEASTERN COLORADO BY 00Z SATURDAY AFTERNOON...THEN ITS OVER THE NORTHEASTERN TEXAS PANHANDLE BY 00Z SUNDAY AFTERNOON. THE QG VERTICAL VELOCITY FIELDS SHOW DECENT UPWARD MOTION SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON. IT CONTINUES OVER THE EASTERN HALF SUNDAY NIGHT. THE BOUNDARY LAYER WINDS GO TO UPSLOPE BY LATE SATURDAY AFTERNOON AND CONTINUE THROUGH SUNDAY. THE ETA GOES DOWNSLOPE BELOW 700 MB OVER THE URBAN CORRIDOR BY 00Z SUNDAY AFTERNOON...THE GFS BY 06Z SUNDAY NIGHT. CROSS SECTIONS OF MOISTURE SHOW IT QUITE DRY ON SATURDAY. BY SATURDAY EVENING IT MOISTENS UP...BY 06Z SATURDAY NIGHT MOISTURE IS GREAT. THIS CONTINUES THROUGH ABOUT 06Z SUNDAY NIGHT ON THE ETA...AND ABOUT 12Z MONDAY MORNING ON THE GFS. FOR THIS SYSTEM...CROSS SECTIONS SHOW THE ONLY REAL DECENT POTENTIAL INSTABILITY ALONG WITH FAIRLY STEEP LAPSE RATES SATURDAY EVENING/NIGHT. THERE IS ALSO A BIT OF A THETA-E AXIS FROM 700 MB AND BELOW SATURDAY EVENING ONLY. FOR TEMPERATURES... FORECAST SOUNDINGS SHOW THE WET BULB ZERO TEMPERATURES TO GET LOW ENOUGH FOR SNOW AROUND MIDNIGHT SATURDAY NIGHT FOR THE URBAN CORRIDOR. THEN BY 12Z SUNDAY MORNING...SNOW IS A GOOD BET IN MOST AREAS ABOVE 4000 FEET. SO SNOW EVERYWHERE BUT THE FAR NORTHEAST CORNER ZONES...AT LEAST ACCORDING TO ETA FORECAST SOUNDINGS. BY SUNDAY NIGHT...THE ACCUMULATED QPF GRIDS ARE LOADED WITH PRECIPITATION AND SNOW...THE ETA MORE THEN THE GFS. TO BACKTRACK ...FOR SATURDAYS CURRENT SCATTERED POPS FOR CONVECTION...IT IS VERY DRY AND THE INSTABILITY PREVIOUSLY EXPECTED IS NOW SUSPECT. THERE IS LITTLE TO NO CAPE TO BE FOUND ANYWAY SATURDAY. IN FACT... IT LOOKS BETTER SATURDAY EVENING. FEW TO NO POPS FOR SATURDAY DAY. WITH GOOD MODEL CONSISTENCY AT HAND...WILL LEAVE HIGH POPS IN. THIS SYSTEM SHOULD BRING DECENT PRECIPITATION TO MUCH OF THE FORECAST AREA. STILL TO EARLY FOR HIGHLIGHTS...A DAY SHIFT OR THE NEXT MID SHIFT DETERMINATION EITHER WAY WOULD STILL YIELD PLENTY OF LEAD TIME. FOR TEMPERATURES...THICKNESS GRIDS HAVE SATURDAY 3 TO 5 C COOLER THEN TODAY. SUNDAY IS ABOUT 9 TO 12 C COOLER AGAIN THEN SATURDAY. FOR THE LAST FOUR DAYS...MONDAY THROUGH THURSDAY...THE GFS KEEPS THAT UPPER LOW JUST EAST OF US THROUGH MONDAY AFTERNOON...THE REST OF THE MODELS HAVE IT PUSHING EASTWARD THROUGH MONDAY. THEN THERE IS UPPER RIDGING PROGGED INTO WEDNESDAY. THEN SOUTHWESTERLY FLOW ALOFT IS INDICATED ON THURSDAY WITH AN UPPER TROUGH OVER THE NORTHWESTERN UNITED STATES. NOT TOO SURE ABOUT THE FORECAST-AREA-WIDE PRECIPITATION MONDAY...AND ESPECIALLY MONDAY NIGHT? WILL MAKE A FEW CHANGES...BUT MOSTLY THE NEXT SHIFT SHOULD HAVE A FRESHER LOOK. && .BOU...NONE. && GIMMESTAD/KOOPMEINERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1028 AM MDT FRI APR 08 2005 COZ030>051-091200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1028 AM MDT FRI APR 08 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE WILL MOVE ACROSS COLORADO TODAY. SNOW SHOWERS ARE EXPECTED OVER THE HIGHER MOUNTAINS IN THE AFTERNOON AND EVENING...WITH ACCUMULATIONS OF 1 TO 4 INCHES. SCATTERED RAIN AND SNOW SHOWERS WILL OCCUR IN THE MOUNTAIN VALLEYS AND FOOTHILLS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE IN THE MOUNTAINS AND WILL SPREAD ONTO THE PLAINS LATE THIS AFTERNOON AND EVENING. SOUTH WINDS WILL GUST AS HIGH AS 45 MPH IN THE AFTERNOON...WITH THE STRONGEST WINDS EAST OF FORT MORGAN AND LIMON AND ON THE MOUNTAIN RIDGES. THE WINDS WILL SHIFT TO THE WEST AND DECREASE OVERNIGHT WITH THE SHOWERS ENDING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND NEARBY PLAINS SATURDAY AFTERNOON...THEN RAIN AND SNOW WILL RAPIDLY DEVELOP SATURDAY NIGHT AND CONTINUE INTO SUNDAY ACROSS EASTERN COLORADO. A MAJOR SPRING STORM WILL TAKE SHAPE SATURDAY NIGHT AND SUNDAY AS LOW PRESSURE INTENSIFIES ALONG THE NEW MEXICO AND COLORADO BORDER. THIS STORM HAS THE POTENTIAL TO PRODUCE SIGNIFICANT SNOWFALL ACROSS THE FRONT RANGE FOOTHILLS...URBAN CORRIDOR...AND PALMER DIVIDE LATE SATURDAY NIGHT AND SUNDAY. AT THIS TIME THERE IS THE POTENTIAL FOR ONE TO TWO FEET OF SNOW IN THE FOOTHILLS...AND UP TO A FOOT OVER THE URBAN CORRIDOR...MAINLY FROM FORT COLLINS SOUTHWARD INTO DOUGLAS COUNTY. NORTH WINDS WILL ALSO INCREASE WITH GUSTS UP TO 35 MPH WITH BLOWING SNOW AND POOR VISIBILITIES. FURTHER EAST...PRECIPITATION WILL LIKELY REMAIN AS RAIN SATURDAY NIGHT...THEN CHANGING TO SNOW SUNDAY MORNING. THE WARMER TEMPERATURES WILL LIKELY LIMIT SNOW ACCUMULATIONS OVER FAR NORTHEAST COLORADO. THE SNOW WILL DECREASE ACROSS THE REGION SUNDAY NIGHT AND MONDAY FROM WEST TO EAST. PERSONS TRAVELING ACROSS THE NORTH CENTRAL MOUNTAINS AND STRETCHING EASTWARD ONTO THE EASTERN PLAINS SHOULD BE PREPARED FOR WINTER DRIVING CONDITIONS AS SOME ROADS MAY BECOME IMPASSABLE ON SUNDAY. STAY TUNED FOR THE LATEST ADVISORIES AND WARNINGS ON THIS POTENTIALLY DANGEROUS LATE SEASON STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/ENTREKIN
The Denver radar (KFTG), 157 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
4 thunderstorm wind, 4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444550, 5444557, 5444554, 5444551, 5444552, 5444555, 5444553, 5444556.